Sign in with your email address username.


Splenic infarction after reversal of warfarin using Prothrombinex-VF in a patient with a mechanical aortic valve

- Featured Image

Clinical record

A 55-year-old man presented to the emergency department with a 1-day history of upper abdominal pain, haematemesis and malaena on a background of aortic valve replacement and three-vessel coronary artery bypass graft surgery. At the time of admission, his medications included warfarin (target international normalised ratio [INR], 2–3), metformin, gliclazide, ezetimibe, fenofibrate, carvedilol, ramipril, aspirin, omeprazole, duloxetine and tramadol.

Examination revealed tenderness in the right hypochondrium and epigastric regions with dark blood and malaena in the rectum. Results of biochemical investigations showed an INR of 3.2, haemoglobin level of 124 g/L (reference interval [RI], 130–170 g/L) and urea level of 10.3 mmol/L (RI, 2.5–7.3 mmol/L]. The patient had a history of chronic anaemia, with haemoglobin levels ranging from 120 g/L to 125 g/L during previous admissions in the same year. This presentation was attributed to an episode of acute upper gastrointestinal bleeding (proximal to the ligament of Treitz) exacerbated by warfarin and aspirin. Box 1 summarises the patient’s investigation results during his inpatient stay.

A second episode of perirectal bleeding while the patient was in the emergency department led to the decision to transfuse one unit of packed red cells and reverse warfarin. The method for reversal was decided…